Oklahoma, 2019

Flash Flood and Flood in Oklahoma, August 22 to 23, 2019

August 22 to 23, 2019 · NWS OUN · 10 events in 6 counties and zones

Numerous thunderstorms developed along an outflow boundary, producing hail, strong wind gusts, and isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous thunderstorms developed along an outflow boundary, producing hail, strong wind gusts, and isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 22, 2:07 PM CST, 23 minutes earlier.

Area forecast discussion, Aug 22, 2:07 PM CST, 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
307 PM CDT Thu Aug 22 2019

.DISCUSSION...
Scattered to numerous showers and thunderstorms have recently
develop across parts of western north Texas. Temperatures have
climbed well into 90s across this area including parts of southern
Oklahoma. The stronger cores this afternoon will have the
potential to produce strong/damaging winds and heavy rainfall. The
storms have generally formed near a surface boundary that extends
into southwest and central Oklahoma. Therefore, in the short term,
it appears the southern part of the Marginal Risk area has a
better chance of experiencing severe storms. The convection along
the boundary this afternoon will mainly dissipate this evening.

A shortwave trough extends from southwest Kansas into southern
Nebraska. This feature is expected to move slowly east and south
through Friday. Some showers and storms have develop over
northwestern Oklahoma this afternoon, but have mainly moved into
Kansas. A few models suggest more development will occur mainly
over north central and central Oklahoma later this evening as low
level winds increase. Not total sure this will happen at least
across north central/central Oklahoma. However, north central
Oklahoma is somewhat vulnerable to flooding, especially if
widespraed showers and storms develop. PW values remain rather
high and storms will be rather efficient rain producers.

A trough currently moving across parts of Idaho and Montana will
continue east and south through the first half of the weekend.
Thunderstorms should form along the higher terrain Friday
afternoon and evening and impact at least northern and western
Oklahoma Friday night into Saturday morning. Additional showers
and storms should form late Saturday into Sunday as the shortwave
trough move across the central and southern Plains.

Mainly dry weather is expected for the second half of Sunday
into much of Monday. On Monday, very hot and humid conditions are
likely, especially southern Oklahoma and north Texas. Heat
headlines may be required. A cold front is expected to move across
the area late Monday into Tuesday. This will bring another chance
of rain and obviously cooler temperatures. A stronger cold front
is expected around Thursday of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  87  70  87 /  50  50  40  50
Hobart OK         72  94  70  92 /  40  40  50  50
Wichita Falls TX  75  94  72  94 /  30  30  40  40
Gage OK           68  92  65  89 /  30  20  60  50
Ponca City OK     70  85  68  82 /  60  40  50  40
Durant OK         73  89  73  91 /  30  40  40  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Aug 22, 11:08 AM CST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1208 PM CDT Thu Aug 22 2019

OKZ004>048-050>052-TXZ083>090-231130-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1208 PM CDT Thu Aug 22 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered to numerous thunderstorms are expected this afternoon
and evening. Isolated strong to severe thunderstorms are possible
with the primary hazard being damaging wind gusts. Thunderstorms
will also produce locally heavy rainfall that could result in
some flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Scattered to numerous thunderstorms are expected to continue on
Friday and Saturday. Isolated strong thunderstorms are possible
with the primary hazard being gusty winds. Heavy rainfall that
could lead to localized flooding is also possible.

The chance for thunderstorms returns late Monday into Tuesday of
next week.

.Heat...
Afternoon heat indices of 100 to 110 degrees will possible once
again next Sunday and Monday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 22, 1:12 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
212 PM CDT Thu Aug 22 2019

TXZ083>085-221945-
Foard TX-Wilbarger TX-Hardeman TX-
212 PM CDT Thu Aug 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Foard...southwestern
Wilbarger and southeastern Hardeman Counties Until 245 PM CDT...

AT 208 PM CDT, a strong thunderstorm was located 5 miles west of
Thalia, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Crowell, Margaret, Thalia, Lockett and Rayland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3385 9965 3401 9975 3423 9940 3397 9925
TIME...MOT...LOC 1908Z 242DEG 20KT 3397 9963

WR

The radar

The Altus AFB radar (KFDR), 14 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Tillman

When
August 22, 2:30 PM CST
Where
Tillman County, 4 mi E of Davidson
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.240, -99.010

Several power poles blown down.

Hail, Caddo

When
August 22, 4:31 PM CST
Where
Caddo County, 1.79 mi SW of Anadarko
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.060, -98.260

Thunderstorm Wind, Caddo

When
August 22, 4:48 PM CST
Where
Caddo County, 2.07 mi S of Anadarko
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.050, -98.240

Tree damage across southern part of town. Power also out in many areas.

Hail, Pottawatomie

When
August 22, 5:25 PM CST
Where
Pottawatomie County, 2.91 mi WSW of Macomb
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.140, -97.060

Thunderstorm Wind, Pottawatomie

When
August 22, 5:25 PM CST
Where
Pottawatomie County, 2.91 mi WSW of Macomb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.140, -97.060

Estimated gust.

Hail, Oklahoma

When
August 22, 6:05 PM CST
Where
Oklahoma County, 2.25 mi E of Warr Acres
Measured
1 in hail
Reported by
Public
Coordinates
35.520, -97.580

Hail, Oklahoma

When
August 22, 6:09 PM CST
Where
Oklahoma County, 2.35 mi ENE of Warr Acres
Measured
1 in hail
Reported by
Public
Coordinates
35.530, -97.580

Hail, Lincoln

When
August 22, 6:50 PM CST
Where
Lincoln County, 4.84 mi S of Wellston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.620, -97.060

Flash Flood, Payne

When
August 23, 6:00 AM CST to 9:00 AM CST
Where
Payne County, 1.81 mi WSW of Ingalls to 2 mi WSW of Ingalls
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.090, -96.910

Road washed out at the intersection of 44TH and Ripley as well as just east of intersection of Ripley and 32ND street.

Flood, Lincoln

When
August 23, 9:44 AM CST to 11:44 AM CST
Where
Lincoln County, 2.81 mi E of Davenport to 2.08 mi SW of Stroud
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.710, -96.720

Water rescue performed between 3520 and 3540 on E 900 road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851341, 851342, 851343, 851344, 851345, 851346, 851347, 851348, 851349, 851350.